Alert archive / Utah / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 14, NWS Salt Lake City, UT

July 5, 2001Kane County, Washington County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Jul 5, 2001, 4:27 PM MDT for Kane County, Washington County, Utah. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 5, 2001, 4:27 PM MDT (22:27 UTC)
Expired
Jul 5, 2001, 5:30 PM MDT
In force
63 min
Issued by
NWS Salt Lake City, UT
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Kane County, UT, Washington County, UT

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.5 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2001-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 393 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2001-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
393 J/kg
Mixed-layer CIN
-153 J/kg
Mixed-layer LCL
1839 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KSLC 052229
SVRSLC

UTC025-053-052330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
427 PM MDT THU JUL 5 2001

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN KANE COUNTY IN UTAH
  EAST CENTRAL WASHINGTON COUNTY IN UTAH

* UNTIL 530 PM MDT

* AT 421 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER ORDERVILLE...OR ABOUT 20 MILES NORTHWEST
  OF KANAB...MOVING NORTHWEST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
OVER RURAL WESTERN KANE COUNTY AT 440 PM MDT
OVER NORTHEAST WASHINGTON COUNTY AT 530 PM MDT

LARGE HAIL AND VERY HEAVY RAIN CAN BE EXPECTED WITH THIS SEVERE 
THUNDERSTORM. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN 
A GARAGE AND MOVE TO A SUBSTANTIAL SHELTER.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN SALT LAKE CITY.

LAT...LON 3713 11278 3737 11251 3753 11283 3739 11311

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 3:20 PM MDT, 1 hour 7 minutes earlier.

Area forecast discussion, Jul 5, 3:20 PM MDT, 1 hour 7 minutes before
UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
320 PM MDT THU JUL 5 2001

SYNOPSIS...THE AIR MASS OVER UTAH WILL BECOME QUITE MOIST AND
UNSTABLE TONIGHT AND FRIDAY...AND WILL CONTINUE THAT WAY THROUGH
SATURDAY. THIS WILL ALSO BRING AN END TO THE HEAT WAVE.

DISCUSSION...SCATTERED TO NUMEROUS TERRAIN INDUCED CELLS HAVE
DEVELOPED THIS AFTERNOON IN SPITE OF MID LEVEL CAP, SO IT WAS
PROBABLY NOT ALL THAT STRONG ANYWAY. THIS ACTIVITY SHOULD SPREAD INTO
THE VALLEYS BY THIS EVENING AND PERSIST WELL INTO THE NIGHT...WITH
THE POSSIBLE EXCEPTION OF THE EAST CENTRAL VALLEYS. MOISTURE IS
FORECAST TO INCREASE ON FRI AND CAP GOES AWAY SO ACTIVITY SHOULD BE
EARLY AND WIDESPREAD...WITH SOME AREAS EXPERIENCING LOCALLY HEAVY
RAINS...MAINLY SOUTHWEST. LITTLE CHANGE IS EXPECTED FOR SAT, ALTHO
THE REMAINS OF AN OLD EASTERLY WAVE NOW OVER BAJA WILL ALSO BE MOVING
UP IN CONCERT WITH THE DEEPEST MOISTURE. SO THREAT OF HEAVY RAINS
EXPANDS TO COVER ENTIRE AREA.

THIS WAVE PASSES ON SUN AND THERE MAY BE SOME DECREASE IN ACTIVITY,
ALTHO LITTLE DRYING SO I WOULD STILL EXPECT AT LEAST SCATTERED
AFTERNOON DEVELOPMENT. THEN A MOIST SOUTHERLY FLOW PERSISTS THROUGH
MIDWEEK SO NEED AT LEAST A CHANCE MENTION FOR EACH DAY OF THE
EXTENDED.

THE INCREASE IN CLOUD COVER AND LOW LEVEL MOISTURE TODAY HAS BROKEN
THE HEAT WAVE SOMEWHAT WITH TEMPS RUNNING ABOUT 5-10 DEGREES
BEHIND YESTERDAY'S IN MOST AREAS. SOME ADDITIONAL COOLING IS LIKELY
NEXT TWO DAYS AS CLOUDS AND MOISTURE INCREASE...SO WE WILL HAVE
SOME WELCOME RELIEF FROM THE OPPRESSIVE HEAT.

SLC 5566  CDC 6666  WILENSKY

.SLC...NONE.

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 7:05 PM MDTFlash Flood WarningSLCWashington85 min
Jul 5, 4:51 PM MDTSevere Thunderstorm WarningSLCTooele39 min
Jul 5, 5:56 PM MDTSevere Thunderstorm WarningSLCBox Elder, Davis, Salt Lake, Tooele49 min

Nearby

Severe Thunderstorm Warnings in Utah, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.